Texas, 2019

Damaging Wind in Texas, June 3, 2019

June 3, 2019 · NWS LUB · 1 event in 1 county or zone

Late in the afternoon, thunderstorms developed off of the higher terrain of eastern New Mexico. As these thunderstorms moved into West Texas, they began to weaken, however, one produced a severe wind gust to 59 mph near Dimmitt (Castro County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Late in the afternoon, thunderstorms developed off of the higher terrain of eastern New Mexico. As these thunderstorms moved into West Texas, they began to weaken, however, one produced a severe wind gust to 59 mph near Dimmitt (Castro County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 3, 5:37 PM CST, 5 hours 53 minutes earlier.

Area forecast discussion, Jun 3, 5:37 PM CST, 5 hours 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
637 PM CDT Mon Jun 3 2019

.AVIATION...
VFR conditions in place all three TAF sites with the main
uncertainty once again being possibility of strong thunderstorms
at KLBB and KPVW. Storms are already ongoing across eastern New
Mexico and these should continue to push towards KLBB/KPVW through
the evening. However, many computer models dissipate the storms
after sunset so confidence is low on the timing if storms are able
to hold together. Outside of the window for storms, expect VFR
conditions to continue into tomorrow.

Only other issue would be potential for MVFR ceilings towards
sunrise Tuesday but confidence is too low to include at this time.

Jordan

&&

.PREV DISCUSSION... /issued 228 PM CDT Mon Jun 3 2019/

DISCUSSION...
The setup today is looking similar to the last couple of days with
modest and moist southerly low level flow that will likely back a
bit with sunset ahead of increasing convection on the high terrain
of central New Mexico. Upper flow will want to steer convection to
the northeast but as convection congeals movement should begin to
turn into the south/southeast low level flow. This will favor
storms getting into the forecast area again tonight, probably
favoring the southwestern third to half of the forecast area.

The pattern begins to shift Tuesday as the upper trough that has
been parked over the west coast and has played a role in how
convective evolution has played out the last several days begins
to open up and move eastward. Increasing ascent ahead of the low
as it moves over western New Mexico Tuesday night should bring
more widespread thunderstorms to most if not all of the forecast
area. Pretty good precip chances should continue into Thursday,
especially for the northern half of the area as the closed low
moves across the Panhandle/South Plains region Wednesday night and
Thursday.

Things begin to dry out and warm up Friday through the weekend as
upper level ridging shifts westward to the western Gulf of Mexico
and then onshore over central Mexico, aplifying over the southern
Plains as it does so. A sharp increase in heights and thicknesses
point to above normal temperatures. How much above will depend
upon 1) how much the low level flow if able to veer and in turn
dry the low levels out and 2) the timing of a cold front through
the forecast area in the Sunday/Sunday evening time frame. It is
at this point of the forecast that models begin to diverge enough
to lower confidence. Will stick with model blend at this point in
the cycle.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/99
Hazardous weather outlook, Jun 3, 10:25 AM CST, 13 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1125 AM CDT Mon Jun 3 2019

TXZ021>044-040430-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1125 AM CDT Mon Jun 3 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are expected again tonight.
Scattered to numerous thunderstorms are expected to develop across
eastern New Mexico and then move into the South Plains area. The
primary threats will be wind gusts to 70 mph and local flooding
from intense downpours and slow moving storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorms are possible Tuesday and
Wednesday, primarily during the evening and overnight hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested.

The radar

The Amarillo radar (KAMA), 91 km away, was scanning. The volume nearest the first event began at 05:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Castro

When
June 3, 11:30 PM CST
Where
Castro County, 2 mi NE of Dimmitt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.571, -102.295

A Texas Tech University West Texas mesonet site near Dimmitt recorded a wind gust to 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824993.